Iowa, 2018Flooding in Iowa, July 1 to 22, 2018
July 1 to 22, 2018 · NWS FSD · 15 events in 7 counties and zones
With river levels already running high due to late June rainfall, additional heavy rainfall of four to nine inches the first few days of July brought extended impacts from flooding to the Little Sioux River and tributaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With river levels already running high due to late June rainfall, additional heavy rainfall of four to nine inches the first few days of July brought extended impacts from flooding to the Little Sioux River and tributaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 9:38 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 9:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CDT Sat Jun 30 2018
.SHORT TERM...(This evening through Sunday)
Issued at 328 PM CDT Sat Jun 30 2018
Rain remains the main story of the short term forecast. Scattered
showers and a few rumbles of thunder continue across much of the
CWA. The surface cool front has slid southeast of the CWA. These two
facts have combined to nullify much of our severe threat. Not a zero
chance for a severe storm southeast of a LCG-MJQ line this
afternoon, but the risk is not high enough to justify a watch.
Main wave arrives tonight and will interact with the 850mb boundary,
leading to widespread showers and storms across the CWA. The Flash
Flood Watch across several of our Iowa counties remains justified -
progged PWAT values there are still above 1.50" and the ground will
be saturated for several weeks yet.
The good news is that, after lingering showers in the morning,
Sunday afternoon looks to be dry in the wake of the passage of the
wave with dew points staying down in the 60s, which will be
refreshing in a relative sense.
.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM CDT Sat Jun 30 2018
Warm weather returns by Monday as a decent pressure gradient will
force southerly warm advection and some mixing as well. Stout cap
will prevent much in the way of showers and storms in our eastern
CWA, but capping looks to be less potent west of the James, so
have some chance PoPs in this region.
Tuesday afternoon and evening will have the highest chance for
precipitation in the extended. Spectral guidance roughly agrees on a
mid level disturbance translating southwest to northeast across the
region sometime during this time frame. Still plenty of capping seen
in progged thermodynamic profiles, so have limited chances to 50
percent or less. Will be a period to watch though given the
potential instability and shear.
Operational model runs and most ensemble members continue to show a
significant ridge aloft building in by Thursday and Friday.
Superblend highs for these days are likely too low by several
degrees. With active weather in the short term for us and our
neighboring WFOs, did not attempt to coordinate a change in the
first guess forecast for these days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1031 PM CDT Sat Jun 30 2018
Showers with embedded thunderstorms continue to fill in across
much of the area with a better line of rain with embedded
lightning approach from west, currently located over central
Nebraska and south central South Dakota. KSUX has the best chance
at seeing true thunderstorm activity, while KFSD will likely see
more of an occasional lightning strike threat. Periods of MVFR
ceilings are possible at KFSD and KSUX early this morning with
lower ceilings already noted across north central Nebraska. All of
this activity is expected to exit the area by around daybreak with
clearing skies and VFR conditions for the rest of the day Sunday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ090.
IA...Flash Flood Watch until 7 AM CDT Sunday for IAZ002-003-013-014-
020>022-031-032.
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ014.
&&
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...KalinHazardous weather outlook, Jun 30, 8:47 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
947 PM CDT Sat Jun 30 2018
IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
020300-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
947 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Tonight
Occasional showers and thunderstorms can be expected late into the
night. Some patchy heavy rain will be possible with the stronger
storms. An isolated storm could produce hail up to quarter size
and wind gusts to 70 mph. A flash flood watch is in effect for
areas along and east of highway 60.
Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
020300-
Lyon IA-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-
947 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Occasional showers and thunderstorms can be expected through the
night. Patchy moderate to briefly heavy rain will be possible,
with the better chances for heavy rain south of Interstate 29.
Moderate to major flooding will continue. Those with interest
along area rivers will want to remain alert and take action if
necessary. For specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 6, 6:00 PM CST
- Where
- Dickinson County, 3.66 mi SW of Montgomery to 3.77 mi WSW of Montgomery
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.400, -95.260
Significant amounts of crop and pasture land were flooded between Lake Park and Montgomery as river levels on the West Fork of the Little Sioux River climbed to 0.9 foot above flood stage near Lake Park (gage site LPRI4) on July 4.
Flood, O'Brien
- When
- July 1, 12:00 AM CST to July 2, 1:00 PM CST
- Where
- O'Brien County, 4.1 mi NE of Sutherland to 5.76 mi ENE of Sutherland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.010, -95.440
Minor flooding of crop and pasture land occurred near Sutherland as river levels on Waterman Creek climbed to 0.6 foot above flood stage near Sutherland (gage site SWCI4) on July 1.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 8, 9:00 AM CST
- Where
- Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.130, -95.290
Significant amounts of crop and pasture land were flooded between Everly and Spencer, with a few township roads inundated as river levels on the Ocheyedan River climbed to 2.5 feet above flood stage near Spencer (gage site SPOI4) on July 2.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 8, 9:00 PM CST
- Where
- Dickinson County, 5.02 mi NNW of Montgomery to 4.32 mi SE of Lake Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.501, -95.221
Significant amounts of crop and pasture land were flooded, and 170th Avenue was flooded north of State Highway 9 as river levels on the Little Sioux River climbed to 1.7 feet above flood stage near Montgomery (gage site MLSI4) on July 4.
Flood, Dickinson
- When
- July 1, 12:00 AM CST to July 20, 9:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Numerous county and township roads, were inundated for almost a week, with major damage to 180th St. between 170th and 190th Avenues. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by major flooding as river levels climbed to crests of 4.7 feet and 4.5 feet above flood stage near Milford (gage site MIFI4) on July 1 and 5, respectively.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 20, 9:00 AM CST
- Where
- Clay County, 3.74 mi NE of Everly to 4.79 mi S of Fostoria
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.210, -95.280
Numerous county and township roads, were inundated for almost a week, with major damage to 180th St. between 170th and 190th Avenues. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by major flooding as river levels climbed to crests of 4.7 feet and 4.5 feet above flood stage near Milford (gage site MIFI4) on July 1 and 5, respectively.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 22, 11:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Capping off nearly a month continuously above flood stage, water levels crested in moderate flood stage early in the month, with multiple crests at minor flooding levels during the month. Numerous county and township roads were impacted by water early in the month, including county road B40. Significant amounts of crop and pasture land as well as city parks in Spencer were severely impacted by moderate flooding as river levels climbed to 4.7 feet above flood stage at Spencer (gage site SPWI4) on July 2.
Flood, Clay
- When
- July 1, 12:00 AM CST to July 22, 4:00 PM CST
- Where
- Clay County, 2.53 mi E of Greenville to 2.07 mi WSW of Cornell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.020, -95.100
Significant amounts of crop and pasture land were severely impacted by major flooding as river levels climbed to 3.9 feet above flood stage at Linn Grove (gage site LNNI4) on July 1.
Flood, Buena Vista
- When
- July 1, 12:00 AM CST to July 22, 4:00 PM CST
- Where
- Buena Vista County, 3.66 mi NE of Sioux Rapids to 1.67 mi WNW of Linn Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.090
Significant amounts of crop and pasture land were severely impacted by major flooding as river levels climbed to 3.9 feet above flood stage at Linn Grove (gage site LNNI4) on July 1.
Flood, O'Brien
- When
- July 1, 12:00 AM CST to July 12, 5:00 PM CST
- Where
- O'Brien County, 8.02 mi NE of Larrabee to 7.61 mi NE of Larrabee
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.960, -95.430
The month opened with moderate flooding at Cherokee (gage site CHKI4) at 6.2 feet above flood stage on July 1. Numerous roads including U.S. Highway 59 near Cherokee were inundated and closed for several days. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by flooding.
Flood, Cherokee
- When
- July 1, 12:00 AM CST to July 12, 5:00 PM CST
- Where
- Cherokee County, 4.11 mi NE of Larrabee to 7.61 mi SE of Mary Hill
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.910, -95.470
The month opened with moderate flooding at Cherokee (gage site CHKI4) at 6.2 feet above flood stage on July 1. Numerous roads including U.S. Highway 59 near Cherokee were inundated and closed for several days. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by flooding.
Flood, Ida
- When
- July 1, 12:00 AM CST to July 5, 6:00 AM CST
- Where
- Ida County, 11.22 mi WNW of Holstein to 9.02 mi WNW of Holstein
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -95.742
Numerous roads, including State Highway 31 and county road D22 were inundated for several days at the start of the month. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by major flooding as river levels started the month at 4.4 feet above flood stage at Correctionville (gage site CRRI4).
Flood, Woodbury
- When
- July 1, 12:00 AM CST to July 5, 6:00 AM CST
- Where
- Woodbury County, 5.14 mi E of Pierson to 6.27 mi SW of Anthon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -95.780
Numerous roads, including State Highway 31 and county road D22 were inundated for several days at the start of the month. Significant amounts of crop and pasture land near the Little Sioux River were severely impacted by major flooding as river levels started the month at 4.4 feet above flood stage at Correctionville (gage site CRRI4).
Flood, Dickinson
- When
- July 4, 3:00 AM CST to July 9, 1:00 AM CST
- Where
- Dickinson County, Triboji Beach to 1 mi W of West Okoboji
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.430, -95.180
A no-wake rule was implemented on Lake Okoboji as well as all other lakes in Dickinson County as levels approached minor flood stage on July 4. Lake levels crested at 0.1 foot above flood stage on West Lake Okoboji (gage site OBJI4) on July 5. The no-wake rule was relaxed on July 11.
Flood, Dickinson
- When
- July 5, 12:00 AM CST to 4:00 PM CST
- Where
- Dickinson County, 0.5 mi W of Okoboji to 1 mi SW of Arnolds Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.380, -95.140
A no-wake rule was implemented on Lake Okoboji as well as all other lakes in Dickinson County as levels approached minor flood stage on July 4. Lake levels crested at minor flood stage at the east/west Okoboji Channel (gage site EWOI4) on July 5. The no-wake rule was relaxed on July 11.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772978, 772983, 772984, 772986, 772987, 772988, 772989, 772990, 772991, 772993, 772994, 772997, 772998, 772980, 772981.